Alert archive / North Dakota / Tornado Warnings in 2008
Tornado Warning 27, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jul 10, 2008, 4:03 PM MDT for Grant County, Morton County, North Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2008, 4:03 PM MDT (22:03 UTC)
- Expired
- Jul 10, 2008, 4:30 PM MDT
- In force
- 27 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Grant County, ND, Morton County, ND
The radar
The Bismarck radar (KBIS), 64 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 3:11 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 730 J/kg
- Mixed-layer CIN
- -349 J/kg
- Mixed-layer LCL
- 1392 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KBIS 102203 TORBIS NDC037-059-102230- /O.NEW.KBIS.TO.W.0027.080710T2203Z-080710T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BISMARCK ND 403 PM MDT THU JUL 10 2008 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * TORNADO WARNING FOR... NORTHERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA... CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA... * UNTIL 430 PM MDT OR 530 PM CDT * AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR HEART BUTTE DAM...OR 48 MILES NORTHEAST OF LEMMON...MOVING NORTHEAST AT 20 MPH. * THE TORNADO WILL BE NEAR... 5 MILES SOUTHWEST OF ALMONT BY 530 PM CDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4681 10146 4641 10111 4638 10184 4661 10193 TIME...MOT...LOC 2203Z 243DEG 14KT 4658 10175 $$ CJS/JV
2 follow-up statements
000 WWUS53 KBIS 102215 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 515 PM CDT THU JUL 10 2008 NDC037-059-102230- /O.CON.KBIS.TO.W.0027.000000T0000Z-080710T2230Z/ GRANT ND-MORTON ND- 415 PM MDT THU JUL 10 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM MDT/530 PM CDT/ FOR CENTRAL MORTON AND NORTHERN GRANT COUNTIES... AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED 8 MILES EAST OF HEART BUTTE DAM...OR 44 MILES WEST OF BISMARCK...MOVING NORTHEAST AT 20 MPH. THE TORNADO WILL BE NEAR... 10 MILES SOUTH OF ALMONT BY 530 PM CDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4681 10146 4641 10111 4638 10184 4661 10193 TIME...MOT...LOC 2215Z 243DEG 14KT 4658 10162 $$ CJS/JWS
000 WWUS53 KBIS 102232 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 532 PM CDT THU JUL 10 2008 NDC037-059-102241- /O.EXP.KBIS.TO.W.0027.000000T0000Z-080710T2230Z/ GRANT ND-MORTON ND- 431 PM MDT THU JUL 10 2008 ...THE TORNADO WARNING FOR CENTRAL MORTON AND NORTHERN GRANT COUNTIES HAS EXPIRED... ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 5 PM MDT OR 6 PM CDT FOR CENTRAL MORTON AND NORTHERN GRANT COUNTIES... THE TORNADIC THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A SIGNIFICANT RISK OF A TORNADO. HOWEVER...THE STORM WILL CONTINUE TO PRODUCE LARGE HAIL AND DAMAGING WINDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT THURSDAY EVENING/1000 PM CDT THURSDAY EVENING/ FOR NORTH DAKOTA. LAT...LON 4681 10146 4641 10111 4638 10184 4661 10193 TIME...MOT...LOC 2215Z 243DEG 14KT 4658 10162 $$ CJS/JWS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 10, 2:45 PM MDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 10, 2:45 PM MDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 345 PM CDT THU JUL 10 2008 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT... THE MAIN FORECAST PROBLEM TODAY WILL BE THUNDERSTORM CHANCES TONIGHT AND THEN WINDS FRIDAY. CURRENT SURFACE ANALYSIS SHOWS WARM FRONT DRAPED ACROSS THE FORECAST AREA. VERY HIGH DEW POINTS ACROSS CENTRAL NORTH DAKOTA. LATEST SATELLITE LOOP DEPICTS TOWERING CU DEVELOPMENT ALONG A DRY LINE SEPARATING DEWPOINTS IN THE MID 50S FROM DIK TO BOWMAN...FROM MID TO UPPER 30S IN SOUTHEAST MONTANA. 17Z KBIS SOUNDING REVEALS THAT CONTINUED DIABATIC HEATING IS NECESSARY TO ERODE THE CAP WITHIN THE WARM SECTOR WITH A CONVECTIVE TEMPERATURE WITHIN THE MID 90S. ONCE CONVECTIVE TEMPERATURES ARE REACHED...WITH THE AID OF CONVERGENCE AND FRONTOGENETICAL FORCING ALONG THE DRY LINE AND WARM FRONT....CONVECTION SHOULD INITIATE WITH ML CAPE VALES AOA 1500-2000 J/KG WITH LI VALUES OF -6 TO -8 C. WITH EFFECTIVE DEEP LAYER SHEAR VALUES OF 50-60 KTS ORIENTED PERPENDICULAR TO THE DRY LINE WITH 8C MID LEVEL LAPSE RATES...RAPID DISCRETE SUPERCELL DEVELOPMENT IS POSSIBLE ALONG THE DRYLINE...WITH EAST SOUTHEASTWARD PROPAGATING MULTI CELL CLUSTERS AND LINE SEGMENTS ALONG THE WARM FRONT WHERE SHEAR VECTORS ARE ORIENTED MUCH MORE PARALLEL TO THE BOUNDARY. WITH DOWNDRAFT CAPE VALUES OF AOA 1500 J/KG WITH INVERTED V-SOUNDINGS EXPECTED IN THE WARM SECTOR AND ALONG THE DRY LINE WITH LCLS AROUND 10-12 KFT...SEVERE WIND GUSTS APPEAR TO BE A PRIMARY THREAT WITH EXCELLENT EVAPORATION POTENTIAL. FURTHERMORE...400-600 J/KG OF CAPE IN THE HAIL GROWTH ZONE FROM -10 TO -30C WITH STEEP MID LEVEL LAPSE RATES AND ROTATING UPDRAFTS ALSO POINT TO A LARGE HAIL THREAT AIDED BY A MID LEVEL DRY LAYER. 17Z UNIDIRECTIONAL HODOGRAPH AT KBIS POINTS TO SPLITTING SUPERCELLS IN THE WARM SECTOR AND ALONG THE DRYLINE WITH THE RIGHT MOVING STORM FAVORED DUE TO THE ORIENTATION OF THE INSTABILITY AXIS. FURTHER EAST IN THE VICINITY OF THE WARM FRONT...BACKED WINDS NORTH OF THE BOUNDARY HAVE YIELDED 0-3 KM HELICITY VALUES OF NEAR 200 M2/S2. WITH STRONG LOW LEVEL LAPSE RATES EXPECTED WITH NEAR 20 KTS OF 0-1 KM BULK SHEAR ALONG THE SOUTHERN EXTENT OF THE FRONT...TORNADOES WILL BE A POSSIBILITY AS STORM RELATIVE FLOW POINTS TO STORMS RAINING INTO THEIR INFLOW. MAIN CONCERN WITH TORNADO THREAT IS THE HIGH LCL HEIGHT NEAR THE WARM FRONT...WHICH IS LOWER THAN THAT SEEN ALONG THE DRYLINE. IF A SUPERCELL CAN ADEQUATELY MODIFY ITS ENVIRONMENT...LOWERING THE LCL...TORNADO PROBABILITY WILL BE INCREASED ALONG THE WARM FRONT. THE PROBLEM ON FRIDAY WILL BE WINDS. AS THE COLD FRONT MOVES ACROSS THE REGION FRIDAY...SURFACE GRADIENT WILL INCREASE SUBSTANTIALLY. THIS WILL BE FOLLOWED BY THE UPPER TROUGH...CLOSE ON ITS HEELS. THE COMBINATION OF THE STRONG SUBSIDENCE BEHIND THE UPPER TROUGH...COMBINED WITH THE STRONG GRADIENT WINDS WILL PRODUCE WINDY TO VERY WINDY CONDITIONS ACROSS MUCH OF THE CWA ON FRIDAY. A LOOK AT BUFR SOUNDINGS INDICATE 40-55 KNOTS OF WIND AT THE TOP OF THE MIXED LAYER AVAILABLE TO MIX DOWN...MAINLY OVER SOUTHWEST TO SOUTH CENTRAL NORTH DAKOTA. HAVE DECIDED TO HOIST A HIGH WIND WATCH TO ACCOUNT FOR THIS...AREA WILL BE SOUTH AND WEST OF THE MISSOURI RIVER VALLEY. IN ADDITION TO THE RED FLAG WARNING...BECAUSE OF THE STRONG WINDS WE HAVE DECIDED TO ISSUE A FIRE WEATHER WATCH FOR FRIDAY AS WELL. NORMALLY JULY IS NOT CONDUCIVE TO FIRE WEATHER ISSUES BUT FIRE OFFICIALS HAVE INDICATED THAT THERE HAS BEEN QUITE A BIT OF DRYING OUT OF THE GRASSLANDS RECENTLY. COMBINE THIS WITH SUSTAINED WINDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH...FEEL A FIRE WEATHER WATCH IS JUSTIFIED. FARTHER NORTH...ENOUGH COLD AIR ALOFT BEHIND THE UPPER TROUGH TO MENTION SOME THUNDERSTORMS. BEST CHANCE WILL BE ALONG THE CANADIAN BORDER. THINGS QUIET DOWN BEYOND FRIDAY. IT WILL STILL BE WINDY ON SATURDAY...WILL PROBABLY SEE WIND ADVISORY CRITERIA SOME AREAS...BUT APPEARS NOW THAT WINDS WILL BE BELOW WARNING CRITERIA. DO EXPECT SOME SHOWER/THUNDERSHOWER ACTIVITY IN THE FAR NORTHEAST CWA. SUNDAY APPEARS PLEASANT WITH MUCH LESS WIND EXPECTED. .LONG TERM...MONDAY THROUGH THURSDAY... SOMEWHAT OF AN ACTIVE PATTERN DEPICTED ACROSS THE NORTHERN PLAINS REGION THROUGH THE EXTENDED WITH PERIODIC SHORT WAVE TROUGHS IN ZONAL FLOW ALOFT MOVING ACROSS THE LOCAL AREA. DIFFICULT TO TIME THESE FEATURES SO HAVE TRIED TO MINIMIZE CHANGES TO THE LONG TERM FORECAST. OVERALL WILL HAVE SLIGHT CHANCES OF PRECIP MONDAY THROUGH WEDNESDAY...THEN CONTINUED DRY FOR NOW THURSDAY. TEMPERATURES WILL BE NEAR NORMAL OVERALL...WITH THE WARMEST DAYS LOOKING TO BE MONDAY AND TUESDAY THEN A BIT COOLER WED AND THURS. && .AVIATION... A SURFACE FRONT WILL PUSH EAST ACROSS WEST AND CENTRAL NORTH DAKOTA OVER THE NEXT SEVERAL HOURS...WITH THUNDERSTORMS LOOKING TO DEVELOP AND INCREASE IN AERIAL COVERAGE THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING HOURS WEST TO EAST. SOME OF THESE STORMS MAY BE STRONG TO SEVERE WITH LOCALLY STRONG WINDS AND LARGE HAIL. FLIGHT CONDITIONS WILL BECOME MVFR-IFR WITHIN THE HEAVIER TSRA. ANOTHER SURFACE FRONT PUSHES EAST ACROSS THE LOCAL AREA LATER TONIGHT INTO TOMORROW MORNING DAYTIME...BRINGING WITH IT ANOTHER ROUND OF THUNDER AND SHOWER ACTIVITY. BEHIND THIS FRONT STRONG WEST TO NORTHWEST WINDS WILL DEVELOP...WITH SUSTAINED WINDS 25 TO AROUND 30 KNOTS AND GUSTS UP TO 45 TO 50 KNOTS. && .FIRE WEATHER...SEE MAIN DISCUSSION ABOVE...BUT DUE MAINLY TO THE VERY STRONG WINDS EXPECTED ON FRIDAY...HAVE DECIDED TO ISSUE A FIRE WEATHER WATCH. && .BIS WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR NDZ017>020-031>034-040>045. FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR NDZ031>033-040>045. && TWH/NH/AYD
Hazardous weather outlook, Jul 10, 3:40 AM MDT, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 440 AM CDT THU JUL 10 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-110945- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 440 AM CDT THU JUL 10 2008 /340 AM MDT THU JUL 10 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A DEVELOPING COLD FRONT OVER EASTERN MONTANA TODAY WILL BRING HOT TEMPERATURES WITH HIGHS IN THE 90S THIS AFTERNOON ACROSS MOST OF WESTERN AND CENTRAL NORTH DAKOTA. ISOLATED THUNDERSTORMS WILL BEGIN TO DEVELOP BY LATE AFTERNOON AND EARLY EVENING...THEN EXPAND OVERNIGHT AS THE STRONG COLD FRONT ENTERS WESTERN AND CENTRAL NORTH DAKOTA. MOST OF THE FORECAST AREA IS IN A SLIGHT RISK OF SEVERE THUNDERSTORM POTENTIAL TODAY AND TONIGHT EXCEPT IN THE VERY FAR WEST. SOME THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. STAY TUNED FOR ADDITIONAL UPDATES AND FORECASTS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG NORTHWESTERLY WINDS WILL DEVELOP BEHIND THE COLD FRONT FRIDAY WITH SUSTAINED WINDS OF 30 TO 40 MPH AND GUSTS TO AROUND 50 MPH BY AFTERNOON. WINDS WILL SLACKEN OFF FRIDAY NIGHT BUT INCREASE TO 20 TO 35 MPH ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT IF SEVERE WEATHER DEVELOPS. SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE IF SEVERE WEATHER OCCURS. KS
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 6:10 PM MDT | Severe Thunderstorm Warning | BIS | Adams | 65 min |
| Jul 9, 6:34 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 56 min |
| Jul 9, 10:25 PM MDT | Severe Thunderstorm Warning | BIS | Emmons, Logan, McIntosh | 65 min |
| Jul 9, 11:29 PM MDT | Severe Thunderstorm Warning | BIS | Dickey, Emmons, LaMoure, Logan, McIntosh | 61 min |
| Jul 10, 12:31 AM MDT | Severe Thunderstorm Warning | BIS | Logan, McIntosh | 59 min |
| Jul 10, 3:06 PM MDT | High Wind Watch | BIS | Adams, Billings, Bowman, Dunn, Golden Valley, Grant and 6 more | 13 hr |
| Jul 10, 3:07 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 53 min |
| Jul 10, 3:29 PM MDT | Fire Weather Watch | BIS | Adams, Billings, Bowman, Golden Valley, Grant, Hettinger and 3 more | 13 hr |
| Jul 10, 3:35 PM MDT | Tornado Warning | BIS | McLean, Mercer | 25 min |
| Jul 10, 3:41 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 64 min |
| Jul 10, 3:55 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 65 min |
| Jul 10, 4:00 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Oliver, Sheridan | 60 min |
| Jul 10, 4:23 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Oliver | 67 min |
| Jul 10, 4:44 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Sioux | 61 min |
| Jul 10, 4:50 PM MDT | Tornado Warning | BIS | Grant, Morton, Sioux | 40 min |
| Jul 10, 4:59 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 61 min |
| Jul 10, 5:00 PM MDT | Tornado Warning | BIS | Burleigh | 45 min |
| Jul 10, 5:06 PM MDT | Severe Thunderstorm Warning | BIS | Pierce, Wells | 29 min |
| Jul 10, 5:41 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 64 min |
| Jul 10, 5:45 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Sioux | 60 min |
| Jul 10, 5:50 PM MDT | Severe Thunderstorm Warning | BIS | Emmons, Kidder, Logan | 55 min |
| Jul 10, 5:52 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh | 53 min |
| Jul 10, 5:59 PM MDT | Severe Thunderstorm Warning | BIS | Emmons | 61 min |
Nearby
Tornado Warnings in North Dakota, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.